Which factors increase the risk of NSAID-related peptic ulcer disease (PUD)?

Updated: Apr 26, 2021
  • Author: BS Anand, MD; Chief Editor: Philip O Katz, MD, FACP, FACG  more...
  • Print
Answer

NSAID use is a common cause of peptic ulcer disease. These drugs disrupt the mucosal permeability barrier, rendering the mucosa vulnerable to injury. As many as 30% of adults taking NSAIDs have GI adverse effects. Factors associated with an increased risk of duodenal ulcers in the setting of NSAID use include history of previous peptic ulcer disease, older age, female sex, high doses or combinations of NSAIDs, long-term NSAID use, concomitant use of anticoagulants, and severe comorbid illnesses.

A long-term prospective study found that patients with arthritis who were older than 65 years who regularly took low-dose aspirin were at an increased risk for dyspepsia severe enough to necessitate the discontinuation of NSAIDs. [7] This suggests that better management of NSAID use should be discussed with older patients in order to reduce NSAID-associated upper GI events.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!